Texas, 2004

Hail in Texas, October 11, 2004

October 11, 2004 · NWS EPZ · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 11, 12:32 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Oct 11, 12:32 PM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
132 PM MDT MON OCT 11 2004

SYNOPSIS...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NEW MEXICO AND WESTERN
TEXAS LATE THIS AFTERNOON AND TONIGHT AND PRODUCE A FEW SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. HIGH PRESSURE AT THE SURFACE AND
NORTHWESTERLY WINDS ALOFT WILL RESULT IN MOSTLY DRY AND SEASONABLY
WARM WEATHER ON TUESDAY AND THROUGH THE REMAINDER OF THE WEEK.

DISCUSSION...

RATHER COMPLEX SITUATION FOR THE CWA THIS AFTERNOON. NORTHEAST WINDS
ARE TRANSPORTING COOL BUT RATHER MOIST AIR AT LOW LEVELS WHILE
SOUTHWESTERLY WINDS ALOFT PUSHES DRIER AIR INTO THE MID LEVELS. THIS
SITUATION HAS PRODUCED A WEAKLY UNSTABLE AIR MASS OVER THE AREA WITH
CAPES AROUND 500 TO 1000 J/KG. WEAK IMPULSE ALSO MOVING ACROSS THE
CWA PROVIDING LIFT AND SINCE SOUNDINGS HAVE INDICATED LITTLE
INHIBITION ALOFT...CONVECTION HAS BEEN PERSISTING SINCE LAST NIGHT.
VERY STRONG WIND SHEAR PRESENT AS SURFACE 10 TO 15 KT NORTHEAST FLOW
VEERS AND INCREASES TO 50 KT FROM THE SOUTHWEST AT 400 MB. THIS HAS
RESULTED IN ONE PERSISTENT WEAK SUPERCELL WHICH SINCE MID MORNING HAS
MOVED ACROSS DONA ANA INTO SOUTH CENTRAL OTERO COUNTY. STORM HAS
PRODUCED SMALL HAIL...BRIEF HEAVY RAINS BUT LITTLE WINDS INDICATING
IT IS ELEVATED AND INGESTING ONLY WEAKLY UNSTABLE AIR.

MODELS IN GENERAL AGREEMENT THAT WEAK UPPER SHORT WAVE RIDGE WILL
MOVE ACROSS THE CWA LATER TONIGHT AND THURSDAY WHILE PRIMARY UPPER
LOW NOW OVER SOUTHERN CALIFORNIA RETROGRADES SLOWLY WEST. AS A RESULT
THE CWA WILL BE UNDER SUBSIDING MID LEVEL WESTERLY FLOW ON TUESDAY
WHICH SHOULD LIMIT PRECIP CHANCES TO HIGHER TERRAIN. WEDNESDAY
THROUGH FRIDAY LONG WAVE PATTERN SHOWS SIGNIFICANT CHANGES AS DEEP
TROUGH EVOLVES OVER CENTRAL UNITED STATES WITH RIDGE ESTABLISHED
ALONG THE WEST COAST. THIS PLACES NEW MEXICO AND WEST TEXAS IN
SUBSIDING NORTHWEST FLOW ALOFT INDICATING DRY WEATHER WITH
TEMPERATURES AROUND NORMAL.

PRELIMINARY NUMBERS...

EL PASO               BU 053/076 053/078 053 20000
ALAMOGORDO            BU 050/073 050/075 049 20000
LAS CRUCES            BU 053/075 053/078 050 20000
CLOUDCROFT            BU 036/055 036/056 034 31100
TRUTH OR CONSEQUENCES BU 050/072 050/076 048 20000
SILVER CITY           BU 045/068 045/070 044 21100
DEMING                BU 052/073 052/078 050 20000
LORDSBURG             BU 052/075 052/079 051 20000
SIERRA BLANCA         BB 051/070 051/074 049 21100

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

05 ROGASH
Hazardous weather outlook, Oct 11, 5:00 AM MST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
600 AM MDT MON OCT 11 2004

NMZ022>025-030>032-TXZ055-056-111800-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
600 AM MDT MON OCT 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

 SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
TODAY AND TONIGHT.  SOME OF THE STORMS MAY BE STRONG WITH HAIL AND
STRONG WIND GUSTS. HIGHER RAIN AMOUNTS ARE EXPECTED OVER THE
MOUNTAINS. RAINFALL AMOUNTS WILL BE GENERALLY UNDER A TENTH OF AN
INCH.

.DAYS TWO THROUGH SEVEN...

ISOLATED SHOWERS AND THUNDERSTORMS FOR THE LOWLANDS AND SCATTERED
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS FOR TUESDAY. SOME OF THE
STORMS MAY BE STRONG SMALL HAIL AND STRONG WIND GUSTS. DRY
CONDITIONS FOR WEDNESDAY THROUGH NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

GNL

In the hours before

Special weather statement, Oct 11, 5:53 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
653 PM MDT MON OCT 11 2004

TXZ055-056-120200-
EL PASO TX-HUDSPETH TX-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA AND SOCORRO
653 PM MDT MON OCT 11 2004

...STRONG STORMS HEADING TOWARD THE LOWER VALLEY IN EL PASO COUNTY...

AT 700PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND
OF VERY STRONG STORMS SOUTH OF THE INTERNATIONAL BORDER MOVING EAST
TOWARD SOUTHERN EL PASO COUNTY.  THESE STORMS HAVE TRACKED EAST JUST
SOUTH OF THE BORDER AND ARE NOW APPROACHING LOCATIONS SUCH AS
SOCORRO...CLINT...SAN ELIZARIO...FABENS...AND TORNILLO FROM THE WEST.
MUCH OF EL PASO COUNTY NORTH OF THE LOWER VALLEY WILL EXPERIENCE
LIGHT RAIN FROM THESE STORMS.

RADAR HAS INDICATED THAT THESE STORMS HAVE BEEN SEVERE FOR A LONG
DURATION WITH LARGE HAIL AND HEAVY RAIN INDICATED. IF THESE STORMS
MOVE INTO YOUR AREA SEEK SHELTER AS THEY MAY PRODUCE BRIEF HEAVY RAIN
AND SMALL HAIL.

BIRD

The radar

The El Paso radar (KEPZ), 112 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hudspeth

When
October 11, 7:12 PM MST
Where
Hudspeth County, 6 mi SE of Ft Hancock
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.233, -105.783

Hail, Hudspeth

When
October 11, 7:55 PM MST to 8:05 PM MST
Where
Hudspeth County, Sierra Blanca
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.183, -105.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5427333, 5427334.